A cluster of 19 deaths from a new unregulated stimulant drug has been reported to the authorities in Northern Ireland, a scientist told an inquest this morning.
The fatalities happened between 18 June last year and 6 February this year and the coroner described their effects as "catastrophic".
Coroner Suzanne Anderson told a court in Belfast: "It does seem that there has been a cluster of deaths involving this particular drug."
An inquest was held into one of the deaths today.
Brian Mills, 41, a postman from Shore Road in Kircubbin, Co Down, complained to his son James that he was too warm following an all-night drinking session at his home.
Minutes later he stopped breathing, appearing to be having a fit, James Mills told the inquest.
Paramedics were unable to save him.
Dr Bernadette Prentice, a scientist from Forensic Science Northern Ireland, analysed the victim's blood for toxins and found 4,4-Dimethylaminorex, known as speckled hen or speckled cross.
A total of 287 tablets containing the drug were discovered at Mr Mills' home by his brother, Leonard.
Dr James Lyness, assistant state pathologist in Northern Ireland, examined his body and said Mr Mills' death was one of several involving the drug.
He told the inquest: "There are 19 cases from 18 June 2013 to 6 February 2014 where the 4,4-Dimethylaminorex ... is mentioned within the cause of death."
Dr Prentice said the drug was not controlled (banned by legislation) in the UK.
She added: "4,4-Dimethylaminorex can be regarded as a novel psychoactive substance.
"It has rarely been encountered as a drug of abuse and consequently [there is] very little data."
She said it could be sold as powder or tablets and was first found in the Netherlands in 2012 and later in Finland, Hungary and Denmark.
Police made several seizures of the substance in Northern Ireland last year and the Police Service of Northern Ireland's organised crime anti-drugs unit is investigating, Dr Prentice told the inquest.
She said a certified reference standard for testing was not available but there was little reason to doubt the accuracy of the results.
"It is clear that they will have some similarities to related stimulant drugs."
Among its potential effects are agitation, increased body temperature, convulsions, organ failure and death.
Other stimulant drugs, taken in Mr Mills' case, were likely to further increase the toxicity of 4,4-Dimethylaminorex, the inquest was told.
The coroner observed: "It seems to have had catastrophic effects from the outcome of our hearings in these inquests."
Dr Prentice said police had been holding meetings with forensic scientists and the pathologist's department.